MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; DEBAKEY FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST; DEBAKEY FORCEPS
Model Number 470036-04
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/28/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the 8mm debakey forceps instrument involved with this complaint and completed the device evaluation.Failure analysis (fa) investigation confirmed/replicated the customer reported complaint.Fa found the primary failure of broken pitch cable to be related to the customer reported complaint.The debakey forceps instrument was found to have a broken pitch cable at the distal end.The broken cable segment that contains the crimp was missing from clevis.The pitch cable breakage occurs when tensile load exceeds the ultimate strength of the material.The pitch cable construction is designed to optimize load and fatigue (cycling) characteristics.Variation in customer use conditions, procedure type, patient anatomy, product handling, instrument tip lengths, grip torque, and manufacturing tolerances are a few variables which can influence pitch cable failure.The root cause of the broken pitch cable was attributed to a component failure and related to device design.Additional observation(s) not reported by site were also identified: the debakey forceps instrument was found to have various scratch marks on the main tube.The scratch marks were 0.097¿ - 0.194¿ in length and were not aligned with the tube axis.The root cause of the scratch marks /abrasions on the instrument main tube is typically attributed to mishandling/misuse.No image or video of the last procedure was provided for review.A review of the instrument log for the debakey forceps (470036-04/n10181217 0019) associated with this event has been performed.Per logs, the debakey forceps instrument was last used on (b)(6) 2022 on system (b)(4).The alleged instrument had 4 uses remaining after the last procedural use.This complaint is reportable malfunction event based on the failure analysis findings.This debakey forceps instrument is designed with two pitch cables each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall into the patient.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted tongue base resection - benign surgical procedure, the debakey forceps instrument had a broken cable.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) made multiple follow-up attempts to obtain additional information.However, no further details have been received as of the date of this report.

Brand Name
ENDOWRIST
Common Device Name
DEBAKEY FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15158037
Report Number2955842-2022-13316
Device Sequence Number20135693
Product Code NAY
UDI-Device Identifier00886874112236
UDI-Public(01)00886874112236(10)N10181217
Combination Product (Y/N)N
PMA/510(K) Number
K150284
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 07/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470036-04
Device Catalogue Number470036
Device Lot NumberN10181217 0019
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/07/2022
Initial Report FDA Received Date08/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/14/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown
Patient EthnicityNon Hispanic
Patient RaceAsian